Alert archive / Nevada / Wind Advisories in 2020

Wind Advisory 4, NWS Elko, NV

February 9, 20204 counties in Nevada

NWS Elko, NV issued this wind advisory at Feb 9, 2020, 2:43 AM PST for 4 counties in Nevada. It took effect at Feb 9, 2020, 10:00 AM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2020, 2:43 AM PST (10:43 UTC)
In effect from
Feb 9, 2020, 10:00 AM PST
Expired
Feb 10, 2020, 1:00 AM PST
In force
15 hr
Issued by
NWS Elko, NV

Counties Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 164 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 10.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2020-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2020-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2178 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
481 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WWUS75 KLKN 091043
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
243 AM PST Sun Feb 9 2020

NVZ035-037-100300-
/O.NEW.KLKN.WI.Y.0004.200209T1800Z-200210T0300Z/
White Pine County-
Southern Lander County and Southern Eureka County-
Including the cities of Ely, Ruth, McGill, Connors Pass, 
Great Basin National Park, Austin, Austin Summit, Eureka, 
Diamond Valley, and Pinto Summit
243 AM PST Sun Feb 9 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PST
THIS EVENING...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...White Pine County and Southern Lander County and 
  Southern Eureka County.

* WHEN...From 10 AM this morning to 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NVZ040-041-100300-
/O.NEW.KLKN.WI.Y.0004.200209T1800Z-200210T0900Z/
Northwestern Nye County-Northeastern Nye County-
Including the cities of Tonopah, Round Mountain, Duckwater, 
and Currant Summit
243 AM PST Sun Feb 9 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 AM PST
MONDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Northwestern Nye County and Northeastern Nye County.

* WHEN...From 10 AM this morning to 1 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
2 follow-up statements
597 
WWUS75 KLKN 092118
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
118 PM PST Sun Feb 9 2020

NVZ035-037-100300-
/O.CON.KLKN.WI.Y.0004.000000T0000Z-200210T0300Z/
White Pine County-
Southern Lander County and Southern Eureka County-
Including the cities of Ely, Ruth, McGill, Connors Pass, 
Great Basin National Park, Austin, Austin Summit, Eureka, 
Diamond Valley, and Pinto Summit
118 PM PST Sun Feb 9 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...White Pine County and Southern Lander County and 
  Southern Eureka County.

* WHEN...From 10 AM this morning to 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NVZ040-041-100530-
/O.CON.KLKN.WI.Y.0004.000000T0000Z-200210T0900Z/
Northwestern Nye County-Northeastern Nye County-
Including the cities of Tonopah, Round Mountain, Duckwater, 
and Currant Summit
118 PM PST Sun Feb 9 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST MONDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Northwestern Nye County and Northeastern Nye County.

* WHEN...From 10 AM this morning to 1 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
680 
WWUS75 KLKN 100255
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
655 PM PST Sun Feb 9 2020

NVZ035-037-100400-
/O.EXP.KLKN.WI.Y.0004.000000T0000Z-200210T0300Z/
White Pine County-
Southern Lander County and Southern Eureka County-
Including the cities of Ely, Ruth, McGill, Connors Pass, 
Great Basin National Park, Austin, Austin Summit, Eureka, 
Diamond Valley, and Pinto Summit
655 PM PST Sun Feb 9 2020

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

Winds have subsided below advisory levels, as such the wind
advisory is being expired. 

$$

NVZ040-041-100900-
/O.CON.KLKN.WI.Y.0004.000000T0000Z-200210T0900Z/
Northwestern Nye County-Northeastern Nye County-
Including the cities of Tonopah, Round Mountain, Duckwater, 
and Currant Summit
655 PM PST Sun Feb 9 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST MONDAY...

* WHAT...Northeast winds 15 to 25 mph with gusts up to 50 mph 
  expected. Winds are becoming lighter this evening, however 
  higher elevations and some valleys near the southern slopes of 
  higher terrain may remain gusty through 1AM. 

* WHERE...Northwestern Nye County and Northeastern Nye County.

* WHEN...Sunday evening through 1 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Feb 9, 2:36 AM PST, 7 minutes earlier.

Area forecast discussion, Feb 9, 2:36 AM PST, 7 minutes before
Area Forecast Discussion
National Weather Service Elko NV
236 AM PST Sun Feb 9 2020

.SYNOPSIS....Colder air will once again spread across the
Great Basin region early this week. Expect a few showers today as
low pressure moves through the state. Otherwise, high pressure
will bring plenty of sunshine this week.

&&

.SHORT TERM...Today through Tuesday. All is quiet this morning and
temperatures are definitively cooler across the board. A trough
with a strong positive tilt is moving north to south through
northern Nevada this morning. There is a minimal amount of
moisture beginning to spread over northeast Elko County. Light
shower activity is moving in from the east and flurries began
about 2 am in the Elko area. The models are in pretty good
agreement and no impactful weather is anticipated.

A synoptic trough spreading coast to coast over the CONUS will
produce a strong developing circulation that will close-off and
drop down the northern spine of the Sierras today, move along the
shoreline of Baja Sunday night and Monday, then finally move
rapidly inland to reposition south of the 4-corners area of the
country by Tuesday afternoon. For northern and central Nevada,
this system is essentially dry...only a few showers are expected
with no impacts. Only when the low circulation reaches the Baja
region will it pick up some additional moisture however by that
time the feature will be so far south that it will not be feeding
the moisture this far north. Due to the orientation of this dry
trough combined with a reduction in cloud cover providing
excellent radiation of heat from the surface, temperatures will be
colder than normal overnight. With a general lack of snow cover
in the valleys, combined with sunshine, daytime highs may exceed
normal. High temperatures will range from the mid 30s to the mid
40s. Low temperatures will fall into the single digits and teens.

.LONG TERM...Tuesday night through next Saturday. Dry
northwesterly flow aloft Tuesday night through Wednesday night
with temperatures gradually moderating up toward normal. Warmer
westerly flow on Thursday before a cold front drops down through
the Pacific NW and into northern NV Thursday evening. Light snow
shower activity is expected across most of the CWA Thursday
evening through Friday along and shortly behind the frontal
passage. Model discrepancies continue Friday into Saturday with
low confidence on timing and QPF amounts of the passing system.

&&

.AVIATION...VFR at all terminals for the next 24 hours. There will
be gusty northerly winds at all terminals. KTPH and KELY will
receive the strongest wind gusts in the 30 kt range and possibly
even in the low 40 kt range.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

92/96/99

Nearby

Wind Advisories in Nevada, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.